FDA strengthens heart safety warnings on painkillers

FDA is asking manufacturers to change labels

NSAIDS

The Food and Drug Administration is strengthening its warnings about painkillers like ibuprofen, saying they do raise the risk of heart attack or stroke.

People should think carefully about taking these drugs, both over-the-counter versions and prescription pills, the FDA says. It’s asking manufacturers to change the labels.

“They used to say they might cause risk of heart attack or stroke. Now we are saying they do cause increased risk of heart attack and stroke,” FDA spokesman Eric Pahon told NBC News.

The warning covers drugs called nonsteroidal anti-inflammatory drugs or NSAIDs for short. They include ibuprofen, sold under brand names like Advil or Motrin; naproxen (Aleve), as well as prescription arthritis drugs known as COX-2 inhibitors, such as Celebrex. Tylenol, known generically as acetaminophen, is not an NSAID.

Cough and cold remedies can also contain NSAIDs as an ingredient.

For a full list of the drugs affected, click here

“Because many prescription and OTC medicines contain NSAIDs, consumers should avoid taking multiple remedies with the same active ingredient,” the FDA said.

“FDA is strengthening an existing warning in prescription drug labels and over-the-counter (OTC) Drug Facts labels to indicate that nonsteroidal anti-inflammatory drugs (NSAIDs) can increase the chance of a heart attack or stroke, either of which can lead to death,” the agency said in a statement.

“Those serious side effects can occur as early as the first few weeks of using an NSAID, and the risk might rise the longer people take NSAIDs. (Although aspirin is also an NSAID, this revised warning doesn’t apply to aspirin.)”

Last year, FDA said it was reviewing the safety of these drugs.

Some of the studies they looked at showed a clear pattern: people who took NSAIDs were more likely to have heart attacks or strokes.

“There is no period of use shown to be without risk,” said Dr. Judy Racoosin, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction Products.

“In the coming months, the FDA will request that manufacturers update the existing cardiovascular risk information in Drug Facts labels for over-the-counter (OTC) non-aspirin NSAIDs. Consumers and health care professionals should remain alert for the development of heart- and stroke-related symptoms throughout the time a consumer takes any NSAID,” FDA said.

This doesn’t mean people should just stop taking NSAIDs, FDA said.

“Take the lowest effective dose for the shortest amount of time possible,” said FDA’s Dr. Karen Mahoney.

The American Heart Association advises people to try acetaminophen (Tylenol) first.

“If you have heart disease or high blood pressure, consult a health care provider before using an NSAID,” FDA added.

“Balance the benefits of NSAIDs with the possible risks and weigh your options. If you take low-dose aspirin for protection against heart attack and stroke, you should know that some NSAIDs, including ibuprofen and naproxen, can interfere with that protective effect.”

And the agency gives advice on what symptoms to look for.

“Stop taking NSAIDs and seek medical help if you experience symptoms that might signal heart problems or stroke, such as chest pain, trouble breathing, sudden weakness in one part or side of the body, or sudden slurred speech.”

In 2013 Americans bought more than 275 million boxes of over-the-counter NSAIDs, racking up $1.7 billion in sales, according to retail tracker IRI.

A Tampa doctor offered advice to News Channel 8. There are alternative painkillers like acetaminophen and aspirin that can help ease pain. Aleguas said these options are safe if used properly. He said they can help minimize use of NSAIDS. “Alternate the doses of Tylenol and NSAIDS so that minimizes the amount of NSAIDS you’re taking,” he recommends.

One Bay area woman is worried. Marsha Roy, of Tampa, is concerned about the recent warnings. “It’s the only thing that helps my pain,” Roy said. She said she uses ice every night, prescription topical creams and a brace for her knee pain. She says most don’t help, but taking Motrin does.

“It’s a tradeoff to be in pain every day or to take something that helps and may possibly cause heart problems,” Roy says. “But it may not.”

She is afraid she’ll have to take stronger pain medication to help ease her pain, which she doesn’t want. Roy said she has one last option for the pain. “I’m going to be getting my knee replaced in August,” she explained.

WFLA.com provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others and keep the conversation on topic and civil. If you see an inappropriate comment, please flag it for our moderators to review.

4 thoughts on “FDA strengthens heart safety warnings on painkillers

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s